Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 79, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 20, 2004, 12:42 AM CDT for Harper County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2004, 12:42 AM CDT (05:42 UTC)
- Expired
- Apr 20, 2004, 1:20 AM CDT
- In force
- 38 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Harper County, OK
The radar
The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 9:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
650 WUUS54 KOUN 200542 SVROKC OKC059-200620- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1241 AM CDT TUE APR 20 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARPER COUNTY IN NORTHWEST OKLAHOMA * UNTIL 120 AM CDT * AT 1236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER NORTHERN HARPER COUNTY...MOVING EAST AT 35 MPH * THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN IN RURAL AREAS OF THE WARNED COUNTY. HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS OF 70 MPH ARE LIKELY. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. LAT...LON 3696 9967 3679 9961 3682 9929 3700 9944 $$ WR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 8:40 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Apr 19, 8:40 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 840 PM CDT MON APR 19 2004 .DISCUSSION... STORMS APPROACHING SOUTHWEST OK HAVE DIMINISHED SIGNIFICANTLY WITH SUNSET. THE FOCUS FOR STORMS TONIGHT WILL BE NEAR THE WARM FRONT IN THE NORTHWEST INITIALLY...AND POSSIBLY FARTHER SOUTH INTO WEST CENTRAL OK AS THE UPPER TROUGH OVER NORTHWEST NM APPROACHES. POPS WERE RAISED TO CATEGORICAL IN THE NORTH AS A LARGE AREA OF RAIN IS EXPECTED TO RESULT LATER TONIGHT FROM THE INCREASING LOW-LEVEL JET AND ASSOCIATED EFFECTS OF THE UPPER TROUGH. MINIMUM TEMPERATURES WERE ALSO RAISED A FEW DEGREES AS WE SEE NO REASON FOR DEWPOINTS TO DROP MUCH OVERNIGHT. && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 6
Hazardous weather outlook, Apr 19, 5:09 PM CDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
512 PM CDT MON APR 19 2004
OKZ004>048-050>052-TXZ083>090-201200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHWEST
THIRD OF OKLAHOMA TONIGHT.
LOCATION...
THE SLIGHT RISK AREA IS TO THE NORTHWEST OF A LINE FROM PONCA CITY
TO ELK CITY.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS MID AND LATE
EVENING.
RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS SHOULD MONITOR THE
WEATHER AND BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER
TONIGHT.
DISCUSSION...AT LATE AFTERNOON A WARM FRONT WAS MOVING NORTH THROUGH
NORTHWEST OKLAHOMA AND WILL LIKELY BE OUT OF THE STATE SHORTLY AFTER
MIDNIGHT. THIS BOUNDARY WILL PROVIDE GOOD...BUT LOCAL...SURFACE
CONVERGENCE IN A FAVORABLE AIRMASS FOR STORMS. MID LEVEL WINDS WILL
RESULT IN FAVORABLE SHEAR PROFILES FOR SUPERCELLS THROUGH THE
EVENING. THE PRIMARY CONCERN WITH SEVERE STORMS THAT MAY DEVELOP
WILL BE LARGE HAIL AND DAMAGING WINDS.
SEVERE STORMS WILL CONTINUE TO BE POSSIBLE AFTER MIDNIGHT AS A LOW
LEVEL JET DEVELOPS OVER WESTERN OKLAHOMA AND ANOTHER UPPER STORM
APPROACHES FROM THE WEST PROVIDING ADDITIONAL LIFT. LARGE HAIL WILL
BE THE MAIN CONCERN AFTER DARK. LOCALLY HEAVY RAIN ALSO WILL BE
POSSIBLE...ESPECIALLY IN NORTHERN OKLAHOMA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
PERIODIC CHANCES OF THUNDERSTORMS WILL CONTINUE ACROSS OKLAHOMA AND
WESTERN NORTH TEXAS FROM TUESDAY THROUGH FRIDAY. THUNDERSTORM
CHANCES... ALONG WITH THE POSSIBILITY OF SEVERE STORMS AND POSSIBLY
HEAVY RAINFALL... WILL BE GREATEST TUESDAY... AND AGAIN LATE
WEDNESDAY INTO THURSDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 700
AM TUESDAY.In the hours before
Special weather statement, Apr 19, 9:11 PM CDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 911 PM CDT MON APR 19 2004 TXZ084-085-200230- FOARD TX-WILBARGER TX- 911 PM CDT MON APR 19 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND WILBARGER COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF THALIA AT 911 PM CDT...MOVING NORTHEAST AT 50 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. WR
Special weather statement, Apr 19, 10:17 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1017 PM CDT MON APR 19 2004 OKZ004-009-200330- ELLIS OK-HARPER OK- 1017 PM CDT MON APR 19 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 13 MILES WEST OF CATESBY AT 1017 PM CDT...MOVING NORTHEAST AT 25 MPH. PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. WR
Local storm report, Apr 19, 11:30 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1130 PM CDT MON APR 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL LAVERNE 36.71N 99.90W
04/19/2004 1.00 INCH HARPER OK CO-OP OBSERVER
&&
JPLocal storm report, Apr 19, 11:38 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1138 PM CDT MON APR 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1125 PM HAIL LAVERNE 36.71N 99.90W
04/19/2004 1.00 INCH HARPER OK LAW ENFORCEMENT
ESTIMATED BY LAVERNE CITY PD
&&
JPSpecial weather statement, Apr 20, 12:27 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1227 AM CDT TUE APR 20 2004 OKZ028>030-200545- CLEVELAND OK-MCCLAIN OK-POTTAWATOMIE OK- 1227 AM CDT TUE APR 20 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...MCCLAIN AND POTTAWATOMIE COUNTIES. WINDS UP TO 55 MPH ARE LIKELY ACROSS EASTERN MCCLAIN...MUCH OF CLEVELAND AND POTTAWATOMIE COUNTIES THROUGH 115 AM. THESE ARE ASSOCIATED WITH A LARGE AREA OF SHOWERS AND THUNDERSTORMS. THE WINDS WILL BE FROM THE SOUTH. WR
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 10:35 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper | 40 min |
| Apr 19, 11:12 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 48 min |
| Apr 19, 11:26 PM CDT | Tornado Warning | OUN | Harper | 34 min |
| Apr 19, 11:58 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 47 min |
| Apr 20, 12:40 AM CDT | Severe Thunderstorm Warning | OUN | Woods | 50 min |
| Apr 20, 3:35 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 40 min |
| Apr 20, 4:15 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 60 min |
| Apr 20, 5:57 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 48 min |
| Apr 20, 6:37 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 38 min |
| Apr 20, 6:57 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 48 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.